Alert archive / Missouri / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 77, NWS Kansas City, MO

May 24, 20204 counties in Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at May 24, 2020, 3:35 PM CDT for 4 counties in Missouri. It was in force for 40 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 24, 2020, 3:35 PM CDT (20:35 UTC)
Expired
May 24, 2020, 4:15 PM CDT
In force
40 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Caldwell County, MO, Daviess County, MO, DeKalb County, MO, Gentry County, MO

The radar

The Pleasant Hill radar (KEAX), 127 km from the middle of the area, began a volume at 20:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 24, 3:46 PM CDTHAIL 12 Wsw Winston, MO69/35 JUNCTION.
May 24, 4:15 PM CDTTSTM WND DMG6 Ssw Gilman City, MODELAYED REPORT. TREE LIMBS AND POWERLINES DOWN AT ROUTE K AND FLINT AVENUE.
May 24, 4:18 PM CDTTSTM WND GST 603 Ne Jameson, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 1:40 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 8.6 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2020-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1980 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2020-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1980 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
616 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

336 
WUUS53 KEAX 242035
SVREAX
MOC025-061-063-075-242115-
/O.NEW.KEAX.SV.W.0077.200524T2035Z-200524T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
335 PM CDT Sun May 24 2020

The National Weather Service in Pleasant Hill has issued a

* Severe Thunderstorm Warning for...
  Daviess County in north central Missouri...
  Southeastern Gentry County in northwestern Missouri...
  Northwestern Caldwell County in north central Missouri...
  Eastern DeKalb County in northwestern Missouri...

* Until 415 PM CDT.

* At 335 PM CDT, a severe thunderstorm was located near Cameron,
  moving northeast at 30 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Cameron, Gallatin, Maysville, Pattonsburg, Kidder, Winston,
  Altamont, Jameson, Darlington, Weatherby, Mcfall, Fairport and
  Santa Rosa.

This includes Interstate 35 in Missouri between mile markers 54 and
81.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4016 9421 4014 9421 4014 9414 4004 9379
      3964 9413 3968 9421 3974 9421 3975 9433
      3980 9443 4021 9440
TIME...MOT...LOC 2035Z 216DEG 28KT 3982 9421 

HAIL...1.25IN
WIND...60MPH
 
$$

PP
3 follow-up statements
094 
WWUS53 KEAX 242054
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
354 PM CDT Sun May 24 2020

MOC025-242104-
/O.CAN.KEAX.SV.W.0077.000000T0000Z-200524T2115Z/
Caldwell MO-
354 PM CDT Sun May 24 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CALDWELL COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
north central and northwestern Missouri.

LAT...LON 4016 9421 4014 9421 4014 9413 4004 9379
      3978 9401 3978 9409 3992 9442 4020 9440
TIME...MOT...LOC 2054Z 216DEG 28KT 3994 9409 

$$

MOC061-063-075-242115-
/O.CON.KEAX.SV.W.0077.000000T0000Z-200524T2115Z/
Daviess MO-Gentry MO-DeKalb MO-
354 PM CDT Sun May 24 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR DAVIESS...SOUTHEASTERN GENTRY AND NORTHEASTERN DEKALB COUNTIES...

At 354 PM CDT, a severe thunderstorm was located 7 miles west of
Gallatin, moving northeast at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Gallatin, Pattonsburg, Kidder, Winston, Altamont, Coffey, Jameson,
Darlington, Weatherby, Mcfall, Fairport and Santa Rosa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4016 9421 4014 9421 4014 9413 4004 9379
      3978 9401 3978 9409 3992 9442 4020 9440
TIME...MOT...LOC 2054Z 216DEG 28KT 3994 9409 

HAIL...1.00IN
WIND...60MPH
 
$$

PP
712 
WWUS53 KEAX 242103
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
403 PM CDT Sun May 24 2020

MOC061-063-075-242115-
/O.CON.KEAX.SV.W.0077.000000T0000Z-200524T2115Z/
Daviess MO-Gentry MO-DeKalb MO-
403 PM CDT Sun May 24 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR WESTERN DAVIESS...SOUTHEASTERN GENTRY AND NORTHEASTERN DEKALB
COUNTIES...

At 403 PM CDT, a severe thunderstorm was located near Pattonsburg, or
7 miles northwest of Gallatin, moving northeast at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Gallatin, Pattonsburg, Winston, Altamont, Coffey, Jameson, Mcfall and
Santa Rosa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4016 9421 4014 9421 4014 9413 4006 9386
      3983 9402 3984 9410 3996 9432 4018 9431
TIME...MOT...LOC 2103Z 216DEG 28KT 4000 9404 

HAIL...1.00IN
WIND...60MPH
 
$$

PP
398 
WWUS53 KEAX 242113
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
413 PM CDT Sun May 24 2020

MOC061-063-075-242123-
/O.EXP.KEAX.SV.W.0077.000000T0000Z-200524T2115Z/
Daviess MO-Gentry MO-DeKalb MO-
413 PM CDT Sun May 24 2020

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN DAVIESS...SOUTHEASTERN
GENTRY AND NORTHEASTERN DEKALB COUNTIES WILL EXPIRE AT 415 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
and gusty winds are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
north central and northwestern Missouri.

LAT...LON 4016 9421 4014 9421 4014 9413 4006 9386
      3983 9402 3984 9410 3996 9432 4018 9431
TIME...MOT...LOC 2113Z 216DEG 28KT 4004 9400 

$$

PP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 2:41 PM CDT, 54 minutes earlier.

Area forecast discussion, May 24, 2:41 PM CDT, 54 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
241 PM CDT Sun May 24 2020

.Discussion...
Issued at 240 PM CDT SUN MAY 24 2020

A strong and well defined MCV is moving north-northeastward across
eastern KS this afternoon. Warm and humid and conditions ahead of the
MCV have lead to CAPE values in excess of 3000 J/kg from
northwestern MO through central MO. The MCV itself is really
enhancing shear across northern/northwestern MO and northeastern KS
such that storms could become better organized with a better chance
for severe weather. The stronger shear could lead to some supercell
structures with large hail possible. Additionally, damaging winds
will be concern as well given very high downdraft CAPE values. While
those are the most likely hazards, a tornado can't be ruled with any
storm that interacts with a outflow boundary as well as if the MCV
leads to backed and/or increased surface winds. Across central to
northeastern Missouri, strong instability will continue to result in
strong to severe thunderstorms. An outflow boundary across
northeastern Missouri could locally enhance the tornado threat.

For the overnight hours, the convection from earlier in the day, and
being on the back side of the MCV should really limit new
thunderstorm activity. For Memorial Day, while it looks like there
will weaker instability, there may be more widespread shower and
thunderstorm activity. There is another embedded wave or MCV
forecast to move into the area with a weak boundary draped across
the area. Weaker instability should keep storm intensity down but
there could be a strong storm develop in the warmth of the
afternoon.

&&

.Aviation...(For the 18Z TAFS through 18Z Monday Afternoon)
Issued at 1219 PM CDT SUN MAY 24 2020

There is a fairly strong mesoscale convective vorticity maximum
moving north-northeastward in eastern KS and western MO this
afternoon. This feature will bring chances for showers and storms
to the terminals this afternoon. With weak shear over the area,
thunderstorms will be disorganized and isolated to scattered in
coverage. Given this, have just mentioned a VCTS group for the
afternoon. Have also trended drier in the evening and overnight
hours as eastern KS and western MO should be on the subsident side
of the MCV which should inhibit additional storms in that area.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch through Monday morning for KSZ025-102.

MO...Flash Flood Watch through Monday morning for MOZ001>004-011-012.

&&

Update...CDB
Discussion...CDB
Aviation...CDB
Hazardous weather outlook, May 24, 5:01 AM CDT, 10 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
501 AM CDT Sun May 24 2020

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-251015-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
501 AM CDT Sun May 24 2020

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 The line of storms in eastern NE, may graze far northern MO this
morning, producing strong winds. Otherwise, main concern is scattered
storms developing early this afternoon through the evening. Some
storms may become severe with up to ping pong sized hail and damaging
winds up to 60 mph.

A line of storms is then expected to move into northeast KS and
northwest MO late tonight, producing moderate to heavy rain and
potentially strong winds. A flash flood watch is in effect for this
area given the multiple rounds of storms expected.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Monday through Saturday

 On and off storm chances continue Monday through the end of the work
week.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Local storm report, May 24, 2:16 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
216 PM CDT SUN MAY 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     HAIL             UNIONVILLE              40.48N 93.00W
05/24/2020  E1.00 INCH       PUTNAM             MO   PUBLIC

&&
Local storm report, May 24, 2:21 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
221 PM CDT SUN MAY 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     HAIL             3 E PLATTE CITY         39.37N 94.73W
05/24/2020  E1.75 INCH       PLATTE             MO   PUBLIC

            6 INCH LIMBS DOWN WITH THE HAIL.

&&
Local storm report, May 24, 2:24 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
224 PM CDT SUN MAY 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     TSTM WND DMG     3 E PLATTE CITY         39.37N 94.73W
05/24/2020                   PLATTE             MO   PUBLIC

            ALSO HAD GOLF BALL SIZED HAIL.

&&
Local storm report, May 24, 2:43 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
243 PM CDT SUN MAY 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     HAIL             GOWER                   39.61N 94.59W
05/24/2020  E2.75 INCH       CLINTON            MO   EMERGENCY MNGR

            REPORT RELAYED THROUGH EM.

&&
Special weather statement, May 24, 3:13 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
313 PM CDT Sun May 24 2020

MOZ002-004-012-013-021-242100-
Clinton MO-De Kalb MO-Gentry MO-Nodaway MO-Andrew MO-
313 PM CDT Sun May 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CLINTON...SOUTHERN
GENTRY...SOUTHEASTERN NODAWAY...NORTHEASTERN ANDREW AND DEKALB
COUNTIES UNTIL 400 PM CDT...

At 313 PM CDT, Doppler radar was tracking a strong thunderstorm near
Maysville, moving north at 30 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Stanberry, Maysville, King City, Union Star, Osborn, Clarksdale,
Darlington, Weatherby, Mcfall, Clyde, Amity, Fairport, Ford City and
Helena.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
north central and northwestern Missouri.

LAT...LON 4029 9467 4014 9421 4008 9421 3967 9430
      3976 9447 3991 9467
TIME...MOT...LOC 2013Z 198DEG 27KT 3995 9439
Special weather statement, May 24, 3:19 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
319 PM CDT Sun May 24 2020

MOZ001-002-011-012-242100-
Atchison MO-Holt MO-Nodaway MO-Andrew MO-
319 PM CDT Sun May 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR ATCHISON...HOLT...WESTERN NODAWAY
AND NORTHWESTERN ANDREW COUNTIES UNTIL 400 PM CDT...

At 319 PM CDT, Doppler radar was tracking a strong thunderstorm near
Oregon, or near Mound City, moving north at 35 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Tarkio, Mound City, Rock Port, Oregon, Fairfax, Burlington Junction,
Maitland, Skidmore, Forest City, Craig, Fillmore, Rockport, Graham,
Big Lake, Westboro, Brownville, Watson, Quitman, Fortescue and
Bigelow.

This includes Interstate 29 between mile markers 71 and 123.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
northeastern Kansas...and northwestern Missouri.

LAT...LON 4058 9533 4043 9492 4001 9489 3998 9529
      4003 9535 4003 9540 4006 9542 4012 9539
      4018 9548 4024 9547 4026 9555 4031 9561
      4041 9566 4046 9564 4047 9570 4054 9565
      4056 9568 4052 9571 4052 9575 4058 9577
TIME...MOT...LOC 2019Z 173DEG 30KT 4005 9517

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 1:17 AM CDTRiver Flood WarningEAXBuchanan6 days
May 24, 3:33 AM CDTFlash Flood WatchEAXAndrew, Atchison, Bates, Buchanan, Caldwell, Carroll and 23 more61 hr
May 24, 10:23 AM CDTRiver Flood WarningEAXPlatte5 days
May 24, 10:23 AM CDTRiver Flood WarningEAXPlatte6 days
May 24, 12:06 PM CDTSpecial Weather StatementEAXPutnam39 min
May 24, 12:40 PM CDTSevere Thunderstorm WarningEAXPutnam, Sullivan50 min
May 24, 1:24 PM CDTSevere Thunderstorm WarningEAXAdair, Putnam, Sullivan51 min
May 24, 1:33 PM CDTSpecial Weather StatementEAXPlatte42 min
May 24, 1:39 PM CDTSevere Thunderstorm WarningEAXPlatte36 min
May 24, 2:00 PM CDTSevere Thunderstorm WarningEAXBuchanan, Clinton, Platte45 min
May 24, 2:10 PM CDTSevere Thunderstorm WarningEAXAdair, Putnam, Schuyler35 min
May 24, 2:30 PM CDTSevere Thunderstorm WarningEAXBuchanan, Clinton, DeKalb45 min
May 24, 2:33 PM CDTSevere Thunderstorm WarningEAXAdair, Linn, Macon, Sullivan42 min
May 24, 2:41 PM CDTSevere Thunderstorm WarningEAXPutnam, Schuyler49 min
May 24, 2:52 PM CDTSevere Thunderstorm WarningEAXAdair, Putnam, Sullivan23 min
May 24, 3:10 PM CDTSevere Thunderstorm WarningEAXAdair, Putnam, Schuyler, Sullivan50 min
May 24, 3:13 PM CDTSpecial Weather StatementEAXDeKalb47 min
May 24, 3:19 PM CDTSpecial Weather StatementEAXAtchison, Holt41 min
May 24, 4:07 PM CDTSpecial Weather StatementEAXLinn38 min
May 24, 4:12 PM CDTSpecial Weather StatementEAXDaviess48 min
May 24, 4:21 PM CDTSevere Thunderstorm WarningEAXLinn, Sullivan24 min
May 24, 4:40 PM CDTSevere Thunderstorm WarningEAXDaviess, Grundy, Livingston20 min
May 24, 4:46 PM CDTSpecial Weather StatementEAXGrundy, Mercer44 min
May 24, 5:02 PM CDTSpecial Weather StatementEAXSullivan43 min
May 24, 5:04 PM CDTSevere Thunderstorm WarningEAXGrundy, Mercer, Sullivan26 min
May 24, 6:54 PM CDTSpecial Weather StatementEAXLinn, Macon51 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.